Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 105, NWS Lincoln, IL

July 5, 2018Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2018, 6:48 PM CDT for Lawrence County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 6:48 PM CDT (23:48 UTC)
Expired
Jul 5, 2018, 7:12 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 43 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2343 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KILX 052348
SVRILX
ILC101-060030-
/O.NEW.KILX.SV.W.0105.180705T2348Z-180706T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
648 PM CDT THU JUL 5 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Lawrence County in southeastern Illinois...

* Until 730 PM CDT

* At 648 PM CDT, a severe thunderstorm was located over
  Lawrenceville, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Vincennes, Lawrenceville, St. Francisville, Billett and Mount
  Carmel Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 8784 3880 8764 3868 8753 3866 8760
      3865 8760 3864 8762 3861 8762 3859 8761
      3859 8764 3857 8764 3857 8776
TIME...MOT...LOC 2348Z 329DEG 17KT 3869 8770 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
1 follow-up statement
723 
WWUS53 KILX 060012
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
712 PM CDT THU JUL 5 2018

ILC101-060022-
/O.CAN.KILX.SV.W.0105.000000T0000Z-180706T0030Z/
Lawrence-
712 PM CDT THU JUL 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3871 8784 3880 8764 3868 8753 3866 8760
      3865 8760 3864 8762 3861 8762 3859 8761
      3859 8764 3857 8764 3857 8776
TIME...MOT...LOC 0011Z 329DEG 17KT 3859 8762 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:30 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
330 PM CDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 310 PM CDT Thu Jul 5 2018

Scattered showers and thunderstorms developed along and ahead of
an approaching cold front today. Some of the stronger storms
produced some very heavy rain on the eastern border of the state.
With plenty of surface based instability, there has been a lack of
enough shear to sustain the storms and they are rapidly falling
apart. However, many mesoscale boundaries and outflows through the
afternoon and early evening will provide a focus for scattered
shower and thunderstorm activity ahead of the advancing boundary.
Dry air lags a bit behind the boundary, and depending on the
rapidity of the clearing later this evening, may need to watch for
patchy fog development along and just behind the front. At this
time, not enough of confidence to add to forecast as it may be
very localized, not to mention that the winds behind this boundary
so far today have been a little higher than advertised in IA/NW
IL. Cooler temps expected tonight and into tomorrow.

Tomorrows forecast will be cooler and slightly drier, with highs
in the 80s. The llvl moisture from tonights showers may have some
localized muggy impacts in the morning. Clearing of the clouds
throughout the day, with the SE partly cloudy by the early evening
hours. The clouds in the southeast will keep some of the moisture
around a little longer, and the heat indices will be in the upper
80s/near 90.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 310 PM CDT Thu Jul 5 2018

Upper level ridging once again takes over the eastern half of the
country, building in a surface reflection into the weekend.
Models are maintaining slightly cooler and drier air through the
remainder of the forecast. As a result, the heat indices are far
more comfortable for the weekend. Low level moisture at this time
of year is notoriously difficult, however. Given the available
soil moisture, evapotranspiration from the mature crops in the
field is likely not handled well in this situation. Although
models are picking up on the bias in the shorter term, concerned
that the blended dewpoints has not yet responded for the weekend.
Heat and humidity creep back into the forecast moving into the
workweek, with heat indices in the 90s by Monday. Another issue
will be the pops creeping into the forecast from a system over the
Gulf States pushing convective activity up into the Ohio River
Valley. The latest GFS and ECMWF are showing some consistency with
a more northerly extent to the showers and thunderstorms for the
start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 108 PM CDT Thu Jul 5 2018

Broad area of showers and thunderstorms developing NE of CMI and
W of SPI... but moving away from CMI, and not near enough to SPI
to warrant a mention. Cumulus clouds stream across most of the
region, with cirrus expanding SW into CMI. Have to keep an eye on
the VCTS because its possible to pop up in about any terminal with
this unstable airmass. VFR for now with mostly W/SW winds. Front
on approach later this evening, with a switch to more N/NW winds
behind it. Winds should still remain generally less than 10kts
through the pd.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Jul 5, 3:21 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
321 PM CDT Thu Jul 5 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
321 PM CDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Hot and humid conditions will linger for a few more hours, with
heat indices over 100 degrees into this evening.

Scattered thunderstorms are expected into this evening. There is
a marginal risk of severe storms, with damaging wind gusts the
primary threat. Torrential rainfall and frequent lightning are
also possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into early evening.

Bak

In the hours before

Special weather statement, Jul 5, 3:55 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 PM CDT THU JUL 5 2018

ILZ041-052130-
Mason-
355 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MASON COUNTY UNTIL
430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Easton, or 9 miles east of Havana, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mason City and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4030 8996 4035 8978 4022 8964 4016 8988
TIME...MOT...LOC 2055Z 330DEG 9KT 4028 8988

Geelhart
Special weather statement, Jul 5, 4:39 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
439 PM CDT THU JUL 5 2018

ILZ027-052230-
Knox-
439 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 530 PM
CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knoxville, or near Galesburg, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Galesburg, Knoxville, Yates City, London Mills, Maquon, Gilson, East
Galesburg and Delong.

This includes Interstate 74 between mile markers 48 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 8998 4071 8999 4071 9033 4093 9041
      4100 9019
TIME...MOT...LOC 2139Z 337DEG 12KT 4090 9027

Bak
Special weather statement, Jul 5, 4:57 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Lincoln IL
457 PM CDT THU JUL 5 2018

ILZ054>056-052245-
Douglas-Coles-Moultrie-
457 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLES...EAST CENTRAL MOULTRIE AND
SOUTHERN DOUGLAS COUNTIES UNTIL 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cooks Mill, or 7 miles north of Mattoon, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Charleston, Mattoon, Arcola, Oakland, Ashmore, Humboldt, Hindsboro,
Cooks Mill, Rardin, Coles, Fairgrange, Bushton and Coles County
Airport.

This includes Interstate 57 between mile markers 190 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3948 8801 3944 8802 3950 8849 3968 8848
      3970 8797 3948 8796
TIME...MOT...LOC 2157Z 272DEG 24KT 3959 8839

Bak
Special weather statement, Jul 5, 5:34 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Lincoln IL
534 PM CDT THU JUL 5 2018

ILZ056-062-063-052330-
Coles-Clark-Cumberland-
534 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLES...WESTERN
CLARK AND NORTHERN CUMBERLAND COUNTIES UNTIL 630 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Janesville, or 7 miles north of Toledo, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Charleston, Mattoon, Toledo, Casey, Greenup, Martinsville, Westfield,
Lerna, Janesville, Hutton, Fox Ridge State Park, Union Center and
Trilla.

This includes the following highways...
 Interstate 57 between mile markers 187 and 189.
 Interstate 70 between mile markers 117 and 119, and between mile
markers 121 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3918 8790 3918 8792 3931 8839 3948 8834
      3944 8782
TIME...MOT...LOC 2234Z 282DEG 18KT 3938 8827

Bak
Local storm report, Jul 5, 6:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
620 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       HANNA CITY              40.69N 89.79W
07/05/2018  M2.25 INCH       PEORIA             IL   BROADCAST MEDIA

            RAINFALL TOTAL IN 50 MINUTES

&&

JRP
Local storm report, Jul 5, 6:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
641 PM CDT THU JUL 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLOOD            S PEORIA                40.74N 89.61W
07/05/2018                   PEORIA             IL   EMERGENCY MNGR

            STREET FLOODING NEAR ADAMS AND WASHINGTON.

0625 PM     FLOOD            4 SW BARTONVILLE        40.60N 89.72W
07/05/2018                   PEORIA             IL   EMERGENCY MNGR

            STREET FLOODING

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:23 PM CDTFlash Flood WarningILXVermilion3 hr
Jul 5, 2:16 PM CDTSpecial Weather StatementILXChampaign44 min
Jul 5, 2:39 PM CDTSpecial Weather StatementILXLogan36 min
Jul 5, 2:56 PM CDTAreal Flood AdvisoryILXMorgan, Scott2 hr
Jul 5, 3:43 PM CDTSpecial Weather StatementILXMcLean32 min
Jul 5, 3:55 PM CDTSpecial Weather StatementILXMason35 min
Jul 5, 4:39 PM CDTSpecial Weather StatementILXKnox51 min
Jul 5, 4:57 PM CDTSpecial Weather StatementILXColes48 min
Jul 5, 5:18 PM CDTAreal Flood AdvisoryILXMcLean, Tazewell, Woodford3 hr
Jul 5, 5:34 PM CDTSpecial Weather StatementILXCumberland56 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningILXCumberland19 min
Jul 5, 5:58 PM CDTSevere Thunderstorm WarningILXJasper37 min
Jul 5, 6:06 PM CDTFlash Flood WarningILXPeoria, Tazewell, Woodford3 hr
Jul 5, 6:31 PM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.